North Carolina, 2003

Flash Flooding in North Carolina, September 18, 2003

September 18, 2003 · NWS MHX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 18, 8:26 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 8:26 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
926 AM EDT THU SEP 18 2003

ISABEL CONTS TO APPROACH CST THIS MORNING. STRONGEST WINDS SHLD
SPREAD OVER REGION NEXT FEW HOURS WITH LEADING OUTER BAND. SO FAR
RAINFALL AMOUNTS HAVE NOT BEEN EXTREME...AROUND 2 TO 2.5 INCH ALONG
CST. WILL CONT TO SEE GOOD DEAL OF RAIN AS HURRICANE MOVES ONSHORE
SO NO CHANGES TO FFA. OVERALL FEW CHANGES WITH HURRICANE CONDITIONS
EXPECTED THROUGH MOST OF THE AFTN. UPDATED EARLIER FOR TORNADO WATCH
AND WL PROB NOT UPDATE AGAIN.

MARINE: NO MJR CHNGS AS WINDS CONT TO INCRS ALONG THE CST WITH
ISABEL APPROACHING...SHLD SEE HURRICANE FORCE WINDS DVLP NEXT FEW
HOURS ALONG THE CST.

.MHX...HURRICANE WARNING COASTAL AREAS.
    ...INLAND HURRICANE WIND WARNING INLAND COUNTIES THIS AFTERNOON
       AND  EVENING.
    ...FLOOD WATCH ALL ZONES THIS AFTERNOON AND EVENING.
    ...TORNADO WATCH UNTIL 8 PM...

RF
Hazardous weather outlook, Sep 18, 4:46 AM EST, 8 hours 14 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-181145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HURRICANE CONDITIONS WILL BE SEEN OVER EASTERN NORTH CAROLINA THORUGH
THIS EVENING. PLEASE REFER TO THE LATEST ADVISORY ON HURRICANE ISABEL
FROM THE NATIONAL HURRICANE CENTER ALONG WITH HURRICANE LOCAL
STATEMENTS...A FLASH FLOOD WATCH...AND AN INLAND HURRICANE WIND
WARNING ISSUED BY THIS OFFICE. ISOLATED TORNADOS WILL BE POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

JBM

The radar

The Morehead City radar (KMHX), 33 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Carteret

When
September 18, 1:00 PM EST to 3:00 PM EST
Where
Carteret County, Newport
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

The Time Warner Cable office was flooded with several feet of water in the parking lot.

Flash Flood, Craven

When
September 18, 1:15 PM EST to 3:30 PM EST
Where
Craven County, Havelock
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -77.083 (the zone’s center; the record gives no point)

The Pine Villa Apartments were flooded with several feet of water in the parking lot.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337074, 5337075.